Indiana, 2010

Damaging Wind in Indiana, July 28, 2010

July 28, 2010 · NWS IND · 1 event in 1 county or zone

Scattered, pulse thunderstorms developed across Central Indiana during the afternoon hours of July 28th. As these storms pushed southeast, one singular report of wind damage was observed in Clinton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered, pulse thunderstorms developed across Central Indiana during the afternoon hours of July 28th. As these storms pushed southeast, one singular report of wind damage was observed in Clinton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 28, 2:02 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 28, 2:02 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
302 PM EDT WED JUL 28 2010

.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM
AND LONG TERM SECTIONS HAVE BEEN UPDATED BELOW.

&&

.SYNOPSIS...
WILL ALLOW HEAT ADVISORY TO CONTINUE INTO THIS EVENING THOUGH
SCATTERED PRECIPITATION WILL COOL SOME LOCATIONS.

HOT AND HUMID CONDITIONS TODAY WILL BE SHORT LIVED AS COLD FRONT
USHERS IN SLIGHTLY DRIER AND COOLER AIR THURSDAY AND FRIDAY. STORMS
TONIGHT WILL BE SCATTERED FOR MOST PART BUT MORE ORGANIZED LINE OF
STORMS WILL BE ASSOCIATED WITH SOUTHWARD MOVING COLD FRONT ENTERING
CENTRAL INDIANA TONIGHT.

THIS COOL DOWN WILL BE SLIGHT AND SHORT LIVED AS OVERALL LARGE SCALE
PATTERN CHANGES LITTLE WITH FREQUENT SHORT WAVES MOVING THROUGH
SOUTHERN BRANCH OF WESTERLIES ACROSS SOUTHERN CANADA. EACH WAVE
RETURNS SURFACE WINDS TO THE SOUTH...BRINGING HEAT AND HUMIDITY
BACK. HIGH PRESSURE BEHIND WEAK COLD FRONTS TONIGHT...SATURDAY NIGHT
AND MIDWEEK NEXT WEEK OFFER BRIEF AND SLIGHT RELIEF.

NO MAJOR HEAVY RAIN EVENTS EXPECTED AND MAIN ISSUE WITH COMING SEVEN
DAY FORECAST CENTERS MORE ON TIMING OF WARM-UPS AND COOL DOWNS AND
ASSOCIATED RAIN WITH EACH WARM UP.

&&

.NEAR TERM /TONIGHT/...
FORECAST CHALLENGE FOCUSED ON PRECIP TONIGHT. GIVEN SCATTERED
SHOWERS AND STORMS PRESENT AT THE MOMENT WILL LEAN TO HIGHER POPS OF
MAV MOS. ALL GUIDANCE CLOSE WITH RESPECT TO MIN TEMPS SO AN AVG TO
BE USED WITH UPPER 60S NORTH AND LOWER 70S SOUTH STILL ON TARGET.

SCATTERED SHOWERS POPPED ON SCHEDULE THIS AFTERNOON AS WE REACHED
CONVECTIVE TEMPERATURE AND STILL ONGOING. SHORT WAVE AND JET STREAK
CUTTING EAST ACROSS THE GREAT LAKES COMBINED WITH SURFACE FRONT
AIDING IN MORE ORGANIZED CONVECTION ACROSS NORTHERN INDIANA AND
OHIO. ALL MODELS HAVE BEEN CONSISTENT IN KEEPING MAIN FORCING WELL
NORTH AND WITH LOSS OF DAYTIME HEAT AND SUBSEQUENT STABILIZING
EXPECT STRONGER STORMS TO OUR NORTH TO WEAKEN AS THE BROKEN E-W LINE
SETTLES SOUTH. 500H TEMPS VERY SIMILAR TO LAST SAT NGT AND IN THAT
CASE CONVECTION WAS PRESENT BUT SEVERE WAS LIMITED.

.SHORT TERM /THURSDAY AND FRIDAY/...
HIGH PRESSURE STEADILY BUILDS INTO THE FORECAST AREA THURSDAY.
MODELS AGAIN SIMILAR TO SATURDAY IN HANDLING FRONTS POSITION AND
LAGGING PRECIP BEHIND IT THURSDAY MORNING. WIND SHIFT AND SURFACE
BOUNDARY SHOULD BE SOUTH OF FORECAST AREA BY DAYBREAK AND WITH UPPER
SUPPORT WELL EAST...ANY SHOWERS THAT WOULD DEVELOP SHOULD BE SOUTH
OF THE EAST FORK WHITE RIVER SO WILL REMOVE ANY PRECIP THREAT FOR
FORECAST AREA THURSDAY MORNING. COLD ADVECTION BEHIND THE FRONT AND
LEFTOVER LOW LEVEL MOISTURE WILL DEVELOP CUMULUS IN THE MORNING BUT
AS DRIER AIR CONTINUES TO BUILD IN...SKIES SHOULD BE CLEAR BEFORE
SUNDOWN THURSDAY WITH CLEARS SKIES THURSDAY NIGHT EXCEPT FOR LATE
NIGHT CIRRUS SPILLING SOUTHEAST OUT OF MCS CONVECTION OVER MINNESOTA
AND IOWA.

AGAIN CURRENT TEMPS AND MODEL GUIDANCE PRETTY SIMILAR AND BLENDED.

LATEST MODELS CARRY REMNANTS OF THURSDAY NIGHT MCS IN MINNESOTA AND
IOWA INTO THE GREAT LAKES INCLUDING OUR AREA. DRY LOW LAYERS WITH
CIRRUS SHIELD OVERSPREAD SHOULD MAKE FOR PARTLY CLOUDY BUT RAIN FREE
DAY FRIDAY WITH CURRENT FCST TEMPS OF MID AND UPPER 80S ON TARGET.

MAIN STORM REDEVELOPMENT FRIDAY NIGHT WILL BE UP IN THE GREAT LAKES
BUT RETURN TO SOUTHWEST SURFACE FLOW AND MOISTENING OF BOUNDARY
LAYER HERE MAY RESULT IN SOME SHOWERS. ODDS ARE FRIDAY NIGHT TO STAY
DRY BUT SEE NO REASON TO REMOVE POPS GIVEN INCREASING MOISTURE AND
APPROACHING SURFACE BOUNDARY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
FORECAST FOCUS IS ON CHANCES FOR RAIN. MODELS ARE SIMILAR SO WENT
WITH A BLEND.

BOTH GFS AND EURO SWEEP A WEAK SURFACE TROF ACROSS OUR AREA SATURDAY
AND REBUILD HIGH PRESSURE BEHIND IT ACROSS GREAT LAKES SATURDAY
NIGHT AND SUNDAY. THUS CONTINUE THE POPS FOR SATURDAY AS CURRENTLY
FCST AND KEEP DRY WEATHER SATURDAY NIGHT INTO MONDAY NIGHT WITH
SLIGHTLY COOLER TEMPS AND SLIGHTLY LOWER HUMIDITY SIMILAR TO THIS
THURSDAY AND FRIDAY. ALL MODELS SIMILAR EARLY NEXT WEEK BRINGING YET
ANOTHER SHORTWAVE ACROSS SOUTHERN CANADA WITH APPROACHING SURFACE
TROF. PRIMARY PRECIP THREAT ACROSS GREAT LAKES AGAIN BUT TAIL OF
TROF DOWN TO LOWER OHIO VALLEY TO BRING AT LEAST SOME PRECIP THREAT.

SO OVERALL FOR THE COMING WEEK BRIEF COOL DOWNS AND LOWER HUMIDITY
THURSDAY FRIDAY...SUNDAY MONDAY. PERIODS IN BETWEEN WITH LOW CHANCE
POPS AND NO WIDESPREAD HEAVY RAINS EXPECTED. COOL DOWNS MEAN HIGH
TEMPS IN 80S BUT AHEAD OF WEAK COLD FRONTS EXPECT HIGHS BACK INTO 90S
AND DEWPOINTS BACK INTO LOW OR MID 70S.

&&

.AVIATION.../281800Z TAFS/...

PO PUP SHOWERS AND THUNDERSTORMS HAVE FORMED OVER MOST OF CENTRAL
INDIANA. NONE OF THE TAF SITES ARE REPORTING RAIN/STORMS AT THIS
TIME...SO JUST WENT WITH VCSH FOR NOW. ANTICIPATE THUNDERSTORM
DEVELOPMENT LATER THIS AFTERNOON...AND CONTINUING INTO THE NIGHT
AS COLD FRONT MOVES FROM NORTHWEST TO SOUTHEAST ACROSS CENTRAL
INDIANA. AS A RESULT...INSERTED VCTS FROM LATE AFTERNOON INTO
TONIGHT.

THUNDERSTORM ACTIVITY SHOULD DIMINISH BY LATE TONIGHT...BUT MODELS
ARE NOT AGREEING ON CLOUD COVER IN THE THU 09-12Z TIME FRAME.
CURRENT THINKING IS THAT CLOUDS WILL LINGER BEHIND THE FRONT AROUND
KIND/KHUF/KBMG...PREVENTING FOG DEVELOPMENT. HOWEVER...KLAF HAS
THE BEST CHANCE OF CLEARING OUT. SO...FOG MAY HAVE TO BE INSERTED
THERE WITH NEXT TAF ISSUANCE. CONFIDENCE IS TOO LOW AT THIS TIME
TO INCLUDE IN THIS TAF PACKAGE.

WINDS WILL BE SOUTHWESTERLY AT 5 TO 10 KTS INTO TONIGHT...AND THEN SHIFT
TO THE NORTH BEHIND THE FRONT. SOME GUSTS UP TO 20 KTS CANNOT BE
RULED OUT WITH FRONTAL PASSAGE.

FORECAST SOUNDINGS AND TIME CROSS SECTIONS ARE INDICATING THAT THE
DRY POST FRONTAL AIR WILL FILTER INTO THE AREA RATHER
QUICKLY...WITH CLOUDS SCATTERING OUT BY MID MORNING TOMORROW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...TUCEK
NEAR TERM...TUCEK
SHORT TERM...TUCEK
LONG TERM....TUCEK
AVIATION...TDUD
Hazardous weather outlook, Jul 28, 2:07 PM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
307 PM EDT WED JUL 28 2010

INZ021-028>031-035>049-051>057-291915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-
307 PM EDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS EVENING AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
THROUGH THIS EVENING. A FEW THUNDERSTORMS MAY BE SEVERE...WITH
DAMAGING WINDS...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING
POSSIBLE. THUNDERSTORMS WILL DECREASE IN INTENSITY BY MIDNIGHT.

HEAT INDICES WILL BE NEAR OR JUST ABOVE 100 DEGREES THROUGH EARLY
EVENING OUTSIDE OF WHERE SHOWERS OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND TUESDAY. WHILE
THESE STORMS ARE NOT EXPECTED TO BE SEVERE...LIGHTNING IS POSSIBLE
FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060>065-067>072-291915-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
307 PM EDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS EVENING AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
THROUGH THIS EVENING. THE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE BUT WIND GUSTS TO 40 MPH WILL BE POSSIBLE AND TORRENTIAL
DOWNPOURS ARE LIKELY ALONG WITH FREQUENT LIGHTNING. THUNDERSTORMS
WILL DECREASE IN INTENSITY OVERNIGHT.

HEAT INDICES WILL BE NEAR OR JUST ABOVE 100 DEGREES THROUGH EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND TUESDAY. WHILE
THESE STORMS ARE NOT EXPECTED TO BE SEVERE...LIGHTNING IS POSSIBLE
FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TUCEK

In the hours before

Special weather statement, Jul 28, 1:53 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
253 PM EDT WED JUL 28 2010

INZ040-041-048-049-057-281945-
DELAWARE-HANCOCK-HENRY-MADISON-RUSH-
253 PM EDT WED JUL 28 2010

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS FROM NEAR MUNCIE TO ANDERSON TO GREENFIELD
AND MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MARKLEVILLE AND CHESTERFIELD AROUND 300 PM EDT...
  SHIRLEY AND WILKINSON AROUND 305 PM EDT...
  CARTHAGE AND YORKTOWN AROUND 310 PM EDT...
  CADIZ AND KENNARD AROUND 315 PM EDT...
  SULPHUR SPRINGS AND BALL STATE UNIVERSITY AROUND 320 PM EDT...
  GREENSBORO AND SPICELAND AROUND 325 PM EDT...
  MOUNT SUMMIT AND DUNREITH AROUND 330 PM EDT...

WIND GUST TO 30 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT
LIGHTNING CAN ALSO BE EXPECTED. HEAVY DOWNPOURS WILL ALSO REDUCE
VISIBILITY FOR DRIVERS AND CAUSE PONDING OF WATER ON ROADS.

DRT
Special weather statement, Jul 28, 1:55 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 PM EDT WED JUL 28 2010

INZ051-052-060-061-282000-
CLAY-GREENE-SULLIVAN-VIGO-
255 PM EDT WED JUL 28 2010

AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORMS FROM FARMERSBURG TO SULLIVAN AND ROBINSON...MOVING
EAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  JASONVILLE AND VICKSBURG AROUND 300 PM EDT...
  CLAY CITY AND LINTON AROUND 310 PM EDT...
  LYONS AROUND 325 PM EDT...

WIND GUST TO 30 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT
LIGHTNING CAN ALSO BE EXPECTED. HEAVY DOWNPOURS WILL ALSO REDUCE
VISIBILITY FOR DRIVERS AND CAUSE PONDING OF WATER ON ROADS.

DRT
Special weather statement, Jul 28, 2:47 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
347 PM EDT WED JUL 28 2010

INZ060-061-067-068-282030-
DAVIESS-GREENE-KNOX-SULLIVAN-
347 PM EDT WED JUL 28 2010

...STRONG THUNDERSTORM ADVISORY FOR DAVIESS...NORTHERN KNOX...
GREENE AND SOUTHEASTERN SULLIVAN COUNTIES UNTIL 430 PM EDT...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM NEAR SULLIVAN TO DUGGER AND OAKTOWN MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN
AND FREQUENT DANGEROUS LIGHTNING ARE LIKELY.  HEAVY RAIN WILL CAUSE
VISIBILITY PROBLEMS AND PONDING OF WATER ON ROADS FOR DRIVERS.

THIS STORM WILL BE NEAR...
EDWARDSPORT AROUND 400 PM EDT...
SANDBORN AROUND 405 PM EDT...
PLAINVILLE AROUND 415 PM EDT...
ELNORA AROUND 420 PM EDT...
ODON AROUND 430 PM EDT...

&&

LAT...LON 3877 8752 3878 8752 3879 8751 3882 8754
      3885 8754 3886 8756 3894 8754 3916 8710
      3916 8671 3891 8687 3890 8692 3883 8691
      3854 8709
TIME...MOT...LOC 1946Z 282DEG 17KT 3888 8731

DRT

The radar

The Indianapolis radar (KIND), 71 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
July 28, 5:15 PM EST
Where
Clinton County, 0.87 mi NW of Avery
Measured
45 kt (52 mph) measured gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
40.330, -86.440

A trained spotter, approximately one mile east northeast of Kilmore, reported one small tree down and a 52 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254168.